Alert archive / Texas / Flash Flood Watches in 2007

Flash Flood Watch 3, NWS Austin/San Antonio, TX

January 14, 200719 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Jan 14, 2007, 4:30 AM CST for 19 counties in Texas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2007, 4:30 AM CST (10:30 UTC)
Expired
Jan 14, 2007, 11:35 AM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Atascosa County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Lavaca County, TX, Lee County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 22 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KEWX 141030
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 AM CST SUN JAN 14 2007

...FLASH FLOOD WATCH IN EFFECT FOR EASTERN SECTIONS OF THE HILL
COUNTRY AND SOUTH CENTRAL TEXAS...

.A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH THIS EVENING FOR
THE AREA OF SOUTH CENTRAL TEXAS ROUGHLY EAST OF A LINE FROM LAKE
BUCHANAN TO BLANCO TO CENTERPOINT TO SAN ANTONIO AND CHARLOTTE.
THIS INCLUDES THE METROPOLITAN AREAS OF AUSTIN AND SAN ANTONIO.


TXZ172-173-189>194-205>209-220>225-141830-
/O.NEW.KEWX.FF.A.0003.070114T1030Z-070115T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURNET-WILLIAMSON-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
INCLUDING THE CITIES OF...BURNET...GEORGETOWN...BOERNE...BLANCO...
SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...SAN ANTONIO...
NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...PLEASANTON...
FLORESVILLE...KARNES CITY...GONZALES...CUERO...HALLETTSVILLE
430 AM CST SUN JAN 14 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS...
  INCLUDING THE FOLLOWING AREAS...ATASCOSA...BASTROP...BEXAR...
  BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...
  GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...LAVACA...
  LEE...TRAVIS...WILLIAMSON AND WILSON.

* THROUGH THIS EVENING

* LIGHT TO MODERATE RAINS WILL BE ONGOING AS MOIST TROPICAL AIR
  CONTINUES TO OVERRIDE THE COLD TEMPERATURES AT THE SURFACE.
  GENERAL RAINFALL TOTALS OF 1 TO 3 INCHES ARE EXPECTED WITH
  LOCALIZED HIGHER TOTALS REACHING 5 INCHES. THIS RAIN ADDED TO
  THE RAIN THAT HAS ALREADY FALLEN WILL LEAD TO THE LIKELIHOOD OF
  FLASH FLOODING. MANY PLACES RECEIVED 2 TO 4 INCHES OF RAIN
  SATURDAY, WITH SOME HIGHER TOTALS OF 5 INCHES IN THE AUSTIN
  METROPOLITAN AREA.

* SOME CREEKS ARE IN FLOOD, MAKING TRAVEL DIFFICULT.  

A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE IN OR NEAR
THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...PLAN NOW FOR WHAT
YOU WILL DO IF FLASH FLOODING DEVELOPS. STAY INFORMED AND BE
READY TO ACT IF YOU SEE FLOODING OR IF A FLASH FLOOD WARNING IS
ISSUED.

$$
1 follow-up statement
000 
WGUS64 KEWX 141735
FFAEWX

FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1135 AM CST SUN JAN 14 2007

...FLASH FLOOD WATCH CANCELLED...

.THE CHANCE OF HEAVY RAINFALL HAS DIMINISHED ACROSS SOUTH CENTRAL
TEXAS. HOWEVER...MODERATE RAINS OF ONE-HALF TO ONE INCH MAY
ACCUMULATE GRADUALLY OVER THE NEXT 24 HOURS AS NUMEROUS SHOWERS
CONTINUE TO INTERACT WITH A SHALLOW COLD FRONT.

TXZ172-173-189>194-205>209-220>225-141845-
/O.CAN.KEWX.FF.A.0003.000000T0000Z-070115T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURNET-WILLIAMSON-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
INCLUDING THE CITIES OF...BURNET...GEORGETOWN...BOERNE...BLANCO...
SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...SAN ANTONIO...
NEW BRAUNFELS...SEGUIN...LOCKHART...LA GRANGE...PLEASANTON...
FLORESVILLE...KARNES CITY...GONZALES...CUERO...HALLETTSVILLE
1135 AM CST SUN JAN 14 2007

...FLASH FLOOD WATCH IS CANCELLED FOR CENTRAL AND EASTERN PARTS 
OF SOUTH CENTRAL TEXAS...

THE NATIONAL WEATHER SERVICE OFFICE IN AUSTIN/SAN ANTONIO HAS
CANCELLED THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL
TEXAS. EXPECT ISOLATED RAINFALL AMOUNTS OF ONE-HALF TO ONE INCH
OVER THE CENTRAL AND EASTERN PARTS OF SOUTH CENTRAL TEXAS BY NOON
MONDAY. ALTHOUGH THIS WILL LIKELY RESULT IN SOME CONTINUED PONDING
OF POORLY DRAINED AREAS...THESE ADDITIONAL RAINS ARE NOT EXPECTED
TO PRODUCE FLASH FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Jan 13, 11:40 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 13, 11:40 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1140 PM CST SAT JAN 13 2007

.AVIATION...
OVERRUNNING CONDITIONS WILL PREVAIL WITH A SHALLOW COLD AIR MASS
AT THE SURFACE AND WARM MOIST UNSTABLE AIR ABOVE. IFR OVC CIGS
WILL PREVAIL WITH VSBYS OCCASIONALLY 1-3 MILES IN SCT SHRA/TSRA
ALONG AND EAST OF KSAT-KAUS. BETWEEN 10Z AND 15Z AS TEMPERATURES
LOWER TO NEAR FREEZING...A MIXTURE OF -RA AND -FZRA IS POSSIBLE
MAINLY NORTH OF A LINE FROM K3T5-KHYI-KERV-KEGU. AFTER 15Z CIGS
OCCASIONALLY LIFTING TO MVFR BETWEEN 17Z AND 00Z.

&&

.PREV DISCUSSION... /ISSUED 817 PM CST SAT JAN 13 2007/

UPDATE...
A COUPLE OF THINGS TO DISCUSS THIS EVENING. FIRST, THE FLASH FLOOD
WATCH FOR THE EASTERN HALF OF THE CWA HAS BEEN ALLOWED TO EXPIRE.
THE WINTER STORM WARNING AND WINTER STORM WATCH HAVE BEEN LEFT
ALONE FOR THE TIME BEING. EDGED BACK POPS BY A CATEGORY FOR
OVERNIGHT TONIGHT. DESPITE SHOWERS CURRENTLY DEVELOPING ACROSS THE
COASTAL PLAINS...NOT EXPECTING MUCH COVERAGE OF STORMS UNTIL AFTER
MIDNIGHT FOR OUR REGION. UPDATED WEATHER GRIDS TO REFLECT THE LOWER
POPS...BUT LEFT IN MENTION OF RAIN/FREEZING RAIN MIX FOR AREAS OF
THE HILL COUNTRY AND THE EDWARDS PLATEAU, AS THEY WILL LIKELY DIP
BELOW FREEZING WITHIN THE NEXT FEW HOURS. LASTLY, TWEAKED NEAR-
TERM HOURLY TEMP GRIDS TO REFLECT CURRENT TRENDS. NEW ZONES
PACKAGE WILL BE OUT SHORTLY.

DISCUSSION... AGRESSIVE COLD AIR MASS WILL CONTINUE TO UNDERCUT
THE OVERRUNNING PATTERN THIS EVENING WITH FREEZING OR FROZEN
PRECIP ALREADY POSSIBLE OVER OUR NORTHERN COUNTIES TONIGHT. WITH
SUBFREEZING AIR JUST A COUPLE COUNTIES AWAY AND WEAKENING PRECIP
TRENDS, WILL EXPECT TO SEE A FREEZING RAIN PATTERN DEVELOP OVER
THESE NORTHERN COUNTIES. LIGHT ACCUMULATIONS EXPECTED...AND THE
SOUTHERN PERIPHERY OF THE WARNING AREA REMAINING ABOVE FREEZING
MAY MAKE THE INITIAL WINTER THREAT SEEM OVERDONE. HOWEVER...EXPECT
BRIDGES AND OVERPASSES TO BECOME THREATENED OVER AT LEAST THE HILL
COUNTRY AND NORTHERN PART OF THE AUSTIN METRO AREA. SOME SLEET IS
POSSIBLE, BUT NEARY SOUNDINGS AND FORECAST SOUNDINGS CONTINUE TO
SHOW A VERY SHALLOW AIRMASS THUS WILL FOCUS ON THE FREEZING RAIN.
IT SHOULD BE NOTED THAT THE BRADY OBSERVATION JUST NORTH OF OUR
AREA HAS BEEN STUCK ON 30 DEGREES ALL DAY. THUS THE LATE MORNING
WARMUP SUGGESTED BY THE GRIDS AND THE FORECAST MAY NOT EVEN OCCUR,
FURTHER WARRANTING AN EARLY ISSUANCE OF THE WARNING FOR THE
NORTHERN COUNTIES.

THE GFS CONTINUES TO SHOW HEAVY RAINS MOVING ACROSS THE AREA TO MAKE
IT LOOK LIKE MAJOR ICE ACCUMULATIONS WOULD BE POSSIBLE. HOWEVER,
FAVOR THE LIGHTER AMOUNTS OF THE NAM, WHICH IS MUCH CLOSER TO
REALITY ON THE FRONT ANYWAY. SOUTHERN PARTS OF THE AREA IN THE
WINTER STORM WATCH DO NOT SHOW TO BE COLD ENOUGH IN THE GRIDS
DURING MUCH OF THE VALID TIME OF THE WATCH HOWEVER, EXPECT MORE
SLEET AND SNOW TO BECOME POSSIBLE MONDAY AND BEYOND AS THE
INVERSION DEEPENS AND THE AIR ALOFT CONTINUES TO COOL.

THE FLASH FLOOD WATCH WOULD LIKELY BE ALLOWED TO EXPIRE THIS
EVENING GIVEN CURRENT RADAR TRENDS, BUT DID NOT WANT TO CANCEL
EARLY ONLY TO FIND ADDITIONAL HEAVY RAIN CELLS DEVELOP OVER VERY
SENSITIVE AREAS.

GIVEN POOR MODEL PERFORMANCE, HAVE GONE VERY GENERAL ON THE
EXTENDED FORECAST AND WAY BELOW GFS GUIDANCE POPS. COLD AIR
REINFORECEMENTS COULD RESULT IN LATE WEEK FROZEN PRECIP EVENTS,
BUT THE GENERAL GFS/ECMWF PATTERNS SUGGEST A WARMING TREND THUS
WILL STICK WITH A NON-DESCRIPTIVE SLIGHT CHANCE OF RAIN FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              33  36  33  33  28 /  70  80  90  80  40
AUSTIN BERGSTROM INTL AIRPORT  34  35  31  33  30 /  70  80  90  90  50
DEL RIO INTL AIRPORT           47  56  39  39  31 /  40  50  50  40  20
SAN ANTONIO INTL AIRPORT       37  41  33  34  28 /  60  70  80  80  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR
THE FOLLOWING ZONES: ATASCOSA...BEXAR...DE WITT...DIMMIT...FRIO...
GONZALES...GUADALUPE...KARNES...KINNEY...LAVACA...MAVERICK...
MEDINA...UVALDE...VAL VERDE...WILSON...ZAVALA.

WINTER STORM WARNING UNTIL 12 PM CST MONDAY FOR THE FOLLOWING
ZONES: BANDERA...BASTROP...BLANCO...BURNET...CALDWELL...COMAL...
EDWARDS...FAYETTE...GILLESPIE...HAYS...KENDALL...KERR...LEE...
LLANO...REAL...TRAVIS...WILLIAMSON.

&&

25/99
Hazardous weather outlook, Jan 13, 5:32 AM CST, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CST SAT JAN 13 2007

TXZ171>173-183>194-202>209-217>225-228-141145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
532 AM CST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES ARE POSSIBLE ACROSS THE
EASTERN SECTIONS OF THE HILL COUNTRY AND SOUTH CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FREEZING RAIN WILL COMMENCE OVER THE HILL COUNTRY SUNDAY NIGHT
AND SPREAD SOUTH ACROSS SOUTH CENTRAL TEXAS MONDAY NIGHT. A WINTRY
MIX OF FREEZING RAIN, SLEET AND SNOW IS POSSIBLE TUESDAY,
CHANGING OVER TO SNOW TUESDAY NIGHT. ONLY LIGHT ACCUMULATIONS ARE
EXPECTED AT THIS TIME. COLD TEMPERATURES WILL PREVAIL MONDAY NIGHT
THROUGH WEDNESDAY MORNING. A HARD FREEZE WILL GRIP THE AREA
TUESDAY NIGHT WITH WIND CHILL INDICES FALL TO THE SINGLE DIGITS
OVER THE HILL COUNTRY...AND TEENS OVER SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TUESDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 12:49 PM CSTWinter Weather AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 18 more16 hr

Nearby

Flash Flood Watches in Texas, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.